Thursday, January 20, 2011

No Boss

I have no boss. I finished working in one hospital and haven't started at the next yet. So I am as free as a man can be. OK, strictly speaking that's not true. So I'll revise that: excepting The Almighty...and my wife (not necessarily in that order)... I have no boss. I'm just enjoying the vacation - resting,  reading, and bonding with the kids (I'm much older than they remember; and they are much older than I remember). 3 weeks of vacation is just fine with me, not too much and not too little.

It's fitting, that the last medical act in my previous job, was to save a life. I had finished 13 cases on the Gyn. day case suite.  Finally made a cupa, took one sip and a nurse shouted in the hallway, "Senior anesthesiologist to room one!". The tone of her voice indicated that something had happened, something bad.

I hastened to OR 1. The patient was a young lady having a C-Section with a spinal anesthetic. At the beginning of the case I peeped in the room to see if everything was alright. The resident, one of my favorites and an excellent doctor, had everything under control. Now, everything had changed, she seemed flustered and was trying to breath the patient with a bag-mask apparatus.  The patient being obese exhibited the usual problems of the maternal airway, and the resident was having trouble ventilating. I took over the ventilating and asked what had happened. The resident told me that she had hung a drip of oxytocin (to cause the uterus to contract and stop bleeding) and the blood pressure dropped (a common side effect). She then gave ephedrine, a vasopressor. That's when the patient lost consciousness and stopped breathing. Looking at the monitor, blood pressure and heart rate were normal, but the oxygenation was 70% (quite low) but rising since I started to ventilate her. She exhibited some odd twitches in her face and running through the differential diagnosis in my head, I entertained the possibility of epilepsy.  Within less than a minute, the patient began breathing spontaneously and regained full consciousness.  She asked me what happened, I replied that I don't know, yet. Then she told me that she had been awake during the incident that she had heard every word and felt the mask on her face. Now I had a pretty strong suspicion of what had happened.

After ascertaining that the patient was unharmed, I reviewed with the resident what had happened. I studied the anesthesia cart and the opened ampules of drugs that had been given. There is was, as plain as day. It was a drug misadministration. Instead of a vasopressor, she injected a muscle relaxant, albeit diluted, only 10% of the normal dose, but enough for the patient to stop breathing. I explained to the patient what had happened and why, and then reassured her, and the resident, that no lasting harm had been done. In this case, the reason for the mistake was that the pharmacy (as usual) had bought drugs for the best price from the same pharmaceutical company. These two drugs were supplied in almost identical ampules. Even the names of the drugs were printed in the same color. And, the two drugs are physically close to each other in the anesthesia cart. An accident waiting to happen. A couple months before, I had noticed this and mentioned it to the director of the OR. I told him, "It's not if it will happen, but when when." He seemed uninterested.

So under pressure, the resident made a mistake and gave the wrong drug. Drug misadministrations are more common than we think. These errors are made by both doctors and nurses and almost always human error is to blame. There are several variations: Wrong drug, right drug wrong dose or wrong mode of delivery. Many cases go undetected because no harm was done. Some cases are discovered with no harm to the patient. And the most serious cases the error cause the patient harm.

In this case the pharmacy had set a trap, and the resident fell in. The result was serious but luckily the patient emerged unharmed.

Addendum:
I just got off the phone with the resident. As a result of the accident, those two drugs have been placed at opposite sides of the cart.

All's well that ends well...I think.

2 comments:

rickismom said...

In nursing school, if we made any med errors, we were considered for suspension. Keep in mind tyhat a "med error" was usually giving the med more than 10 minutes past the time.

Stop Smoking Helper said...

I have been through many accrediting surveys over the years, and stories like this one are always mentioned as to why we can never take anything for granted. Similar name, similar packaging are all things we look at when purchasing pharma. We even make sure they're in different PYXIS drawers.

Glad to hear there were no negative clinical outcomes here and that a change was made.

Related Posts Plugin for WordPress, Blogger...